Arkansas, 2018Flash Flooding and Hail in Arkansas, May 23 to 25, 2018
May 23 to 25, 2018 · NWS LZK · 10 events in 2 counties and zones
There was flash flooding in the Little Rock (Pulaski County) area on the afternoon of the 23rd. Two to three inches of rain fell in an hour, with roads under water in places.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was flash flooding in the Little Rock (Pulaski County) area on the afternoon of the 23rd. Two to three inches of rain fell in an hour, with roads under water in places. Cars were stranded in high water just southeast of Pulaski Heights (Pulaski County). Water got close to homes in some cases.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 23, 2:03 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, May 23, 2:03 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
303 PM CDT Wed May 23 2018
.SHORT TERM...Tonight Through Friday
The pattern will feature a stalled boundary across Arkansas
through at least Thursday, with the boundary washing out on
Friday. Looking aloft, a ridge will be over portions of the
southern Rockies/southern Plains, with broad troughing from
eastern Oklahoma and eastern Texas to the southeast states.
Precipitable water values as of this morning were around 1.70
inches at North Little Rock, which is well above average.
Given an unsettled pattern, scattered thunderstorms remain in the
forecast through the near term. Precipitation will mostly occur
during the heat of the afternoon/early evening, and will tend to
fall apart after dark.
Any severe weather the next couple of days will be spotty,
with strong/damaging winds possible in places. An even bigger
concern will be localized flooding due to very heavy downpours
and little storm movement.
As storms fall apart at night and there is clearing with
light winds, look for patchy and lowering visibilities in
places.
As far as temperatures, readings will generally be above
average through the period.
&&
.LONG TERM...Friday Night Through Wednesday
Arkansas will remain under the eastern edge of an upper level ridge
for the bulk of the forecast period. With an absence of any frontal
boundaries moving through the area, I would typically go with a
forecast of above normal temperatures, humid conditions, and
scattered showers and thunderstorms - primarily during the afternoon
and evening hours.
However, there is an elephant lurking in the room, which is a
possible tropical cyclone developing in the Gulf. I believe the
latest NHC estimates are calling for a 60 pct chance of formation,
and the GFS, ECMWF, and Canadian models are on board with that,
albeit with considerably different solutions.
The GFS takes a fairly weak system into Florida, while the Canadian
spins up a bit stronger system and takes it into the LA/MS
coastline. The ECMWF takes the system further west than the
Canadian, although it weakens it considerably before landfall.
Long story short, I don't have a whole lot of confidence in what the
models are throwing out right now, but there is a better than
average chance that something will form - and it could certainly
have an impact on the weather across portions of AR, namely in the
form of increased moisture and precipitation.
I hedged the forecast a bit from Sunday onwards, but if a system
develops and moves anywhere near the LA coast, we will likely see
significant deviations from what I am forecasting in the grids -
namely increased cloudiness and precipitation, higher dewpoints, and
lower max temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 67 88 67 88 / 30 20 20 40
Camden AR 69 90 69 90 / 30 40 20 40
Harrison AR 63 84 65 84 / 30 40 20 40
Hot Springs AR 68 88 68 89 / 30 40 20 40
Little Rock AR 70 88 70 89 / 30 40 20 40
Monticello AR 71 88 70 88 / 30 40 20 40
Mount Ida AR 66 87 66 88 / 30 50 20 40
Mountain Home AR 65 86 65 86 / 30 30 20 40
Newport AR 70 89 69 88 / 30 20 10 30
Pine Bluff AR 70 88 70 89 / 30 40 20 40
Russellville AR 69 87 68 88 / 40 50 20 40
Searcy AR 68 88 68 88 / 30 30 20 40
Stuttgart AR 71 89 71 88 / 30 30 20 40
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Short Term...46 / Long Term...53
Hazardous weather outlook, May 23, 2:35 AM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
335 AM CDT Wed May 23 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
335 AM CDT Wed May 23 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible in a large
part of Arkansas today and tonight. The western half of the state
will see better chances for thunderstorms. Although widespread
severe weather is not expected, a few strong to briefly severe
storms are possible.
These storms would briefly be capable of producing damaging winds,
hail and locally heavy rainfall. Localized flash flooding may
occur as storm movement is expected to be slow and rainfall rates
very high.
Patchy fog is possible in much of the state this morning. The fog
will be locally dense in outlying areas, valleys and near bodies
of water, reducing visibility to less than one quarter of a mile
at times. The fog will dissipate after sunrise.
.DAYS TWO THROUGH SEVEN...Wednesday Through Monday
Isolated to scattered thunderstorms will be possible each day
through early next week. While widespread severe weather is not
expected at this time...a few strong to briefly severe thunderstorms
may be seen...especially during the afternoon hours each day. The
strongest storms could produce damaging downburst winds...hail and
locally heavy rainfall.
.Spotter Information Statement...
Spotter activation is not anticipated today, but any reports of
severe weather are requested.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
57/62
In the hours before
Special weather statement, May 23, 9:54 AM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1054 AM CDT WED MAY 23 2018
ARZ014-231630-
Stone AR-
1054 AM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STONE COUNTY UNTIL
1130 AM CDT...
At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Old Lexington, or 11 miles north of Fairfield Bay.
This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rushing... Turkey Creek...
Fox...
LAT...LON 3584 9216 3571 9221 3572 9234 3585 9234
TIME...MOT...LOC 1554Z 184DEG 3KT 3578 9231
46
Special weather statement, May 23, 1:01 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
201 PM CDT WED MAY 23 2018
ARZ037-231930-
Scott AR-
201 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT COUNTY UNTIL
230 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm south
of Mansfield, or 10 miles northwest of Waldron, moving east at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waldron... Elm Park...
Liberty... Hon...
LAT...LON 3497 9423 3506 9423 3506 9424 3508 9414
3506 9414 3506 9410 3491 9410 3496 9425
TIME...MOT...LOC 1900Z 263DEG 8KT 3500 9423
53Special weather statement, May 23, 1:04 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
204 PM CDT WED MAY 23 2018
ARZ056-064-231945-
Lincoln AR-Jefferson AR-
204 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
WESTERN LINCOLN COUNTIES UNTIL 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking scattered strong
thunderstorms from 5 miles southeast of Pine Bluff to just south of
Star City. The storms were nearly stationary.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pine Bluff... Star City...
Grady... Nebo...
Feenyville... Cottondale...
Whitefield... Linwood...
Cane Creek State Park... Madding...
Tarry... Tamo...
Palmyra... Rose Hill...
Moscow... Crigler...
Glenlake... Glendale in Lincoln County...
Calhoun... Pinebergen...
LAT...LON 3398 9197 3398 9195 3406 9195 3407 9199
3425 9204 3426 9176 3384 9166 3381 9192
TIME...MOT...LOC 1903Z 086DEG 8KT 3415 9185 3389 9182
46Special weather statement, May 23, 2:41 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
341 PM CDT WED MAY 23 2018
ARZ043-044-232130-
Pulaski AR-Saline AR-
341 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE AND SOUTH
CENTRAL PULASKI COUNTIES UNTIL 430 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shannon Hills, or near Bryant. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Little Rock... Bryant...
Southwest Little Rock... Shannon Hills...
Otter Creek... Mabelvale...
East End... Alexander...
Sardis... Vimy Ridge...
Parkers-Iron Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3467 9245 3466 9231 3452 9233 3453 9247
TIME...MOT...LOC 2040Z 014DEG 1KT 3460 9239
44
Special weather statement, May 23, 2:41 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
341 PM CDT WED MAY 23 2018
ARZ022-031-038-232130-
Pope AR-Yell AR-Conway AR-
341 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONWAY...NORTHEASTERN
YELL AND SOUTHERN POPE COUNTIES UNTIL 430 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mosley, or 9 miles southwest of Russellville, moving northeast at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville... Dardanelle...
Atkins... Pottsville...
Lake Dardanelle State Park... Carden Bottoms...
Happy Bend... Mt Nebo State Park...
Hattieville... Petit Jean River WMA...
Galla Creek WMA... Mosley...
Lake Dardanelle... Appleton...
Holla Bend... Blackwell...
Economy... Caglesville...
Oak Grove in Pope County... Lakeview in Yell County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 9335 3521 9333 3521 9328 3524 9328
3545 9289 3521 9274 3504 9325
TIME...MOT...LOC 2040Z 242DEG 22KT 3516 9323
CrossSpecial weather statement, May 23, 2:58 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
358 PM CDT WED MAY 23 2018
ARZ044-232145-
Pulaski AR-
358 PM CDT WED MAY 23 2018
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock. This storm was nearly stationary. Very heavy rain will
cause rapidly rising water in ditches and other drainage areas.
Street flooding will also be possible. Remember...turn around, don't
drown!
Locations impacted include...
Little Rock... North Little Rock...
West Little Rock... Maumelle...
Downtown Little Rock... North Little Rock Airport...
Southwest Little Rock... Argenta...
Burns Park... Camp Robinson...
Geyer Springs... Levy...
State Fairgrounds... Lakewood...
Chenal Valley... Otter Creek...
Amboy... Cammack Village...
Baseline... Park Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3468 9247 3480 9245 3486 9226 3476 9224
3467 9228
TIME...MOT...LOC 2056Z 250DEG 2KT 3475 9233
CooperFlash Flood, Pulaski
- When
- May 23, 3:11 PM CST to 4:11 PM CST
- Where
- Pulaski County, 1.79 mi SW of Cammack Vlg to 1.28 mi NNW of Douglasville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.750, -92.370
Flash flooding caused water to flow over several roads.
Flash Flood, Pulaski
- When
- May 23, 3:15 PM CST to 4:15 PM CST
- Where
- Pulaski County, 1.14 mi E of Cammack Vlg to 0.32 mi WSW of Pulaski
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.770, -92.330
Flash flooding resulted in flooded roadways, along with several cars flooded.
Flash Flood, Pulaski
- When
- May 23, 3:30 PM CST to 4:30 PM CST
- Where
- Pulaski County, 1.7 mi W of (Ork)no Little Rock Arpt to 0.9 mi NNW of Fort Roots
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.830, -92.280
Flash flooding caused water to flood roadways.
Flash Flood, Pulaski
- When
- May 23, 3:35 PM CST to 4:35 PM CST
- Where
- Pulaski County, 0.69 mi S of Cammack Vlg to 0.9 mi NE of Douglasville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.760, -92.350
Flash flooding resulted in swift moving water over roadways.
Flash Flood, Pulaski
- When
- May 23, 3:38 PM CST to 4:38 PM CST
- Where
- Pulaski County, 1.49 mi NNE of Little Rock to 1.33 mi NNE of Little Rock
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.750, -92.270
Flash flooding resulted in many roadways being flooded.
Flash Flood, Pulaski
- When
- May 23, 3:40 PM CST to 4:40 PM CST
- Where
- Pulaski County, 2.07 mi N of Halstead to 1.89 mi N of Halstead
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.750, -92.400
Several cars were flooded due to flash flooding.
Flash Flood, Pulaski
- When
- May 23, 3:50 PM CST to 4:50 PM CST
- Where
- Pulaski County, 1.33 mi ENE of Little Rock to 1 mi NE of Biddle
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.740, -92.260
Large amounts of water covered the road.
Flash Flood, Pulaski
- When
- May 23, 3:56 PM CST to 4:56 PM CST
- Where
- Pulaski County, 1.38 mi S of Fort Roots to 1.65 mi WSW of Little Rock
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.750, -92.290
Several cars were flooded due to flash flooding.
Flash Flood, Pulaski
- When
- May 23, 4:00 PM CST to 5:00 PM CST
- Where
- Pulaski County, 0.89 mi SE of Levy to 0.36 mi W of North Little Rock
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.790, -92.260
Several roadways were flooded in North Little Rock.
Hail, Saline
- When
- May 25, 11:50 AM CST to 12:50 PM CST
- Where
- Saline County, 0.89 mi SW of Collegeville
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.620, -92.480
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, May 23, 20181 death · 1 event
- Hail and Damaging Wind in Nebraska, May 23 to 24, 2018$3.5 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Mississippi, May 23 to 26, 2018$172,000 · 1 in hail · 21 events
- Flash Flooding in Georgia, May 23 to 24, 2018$75,000 · 7 events
- Hail and Damaging Winds in Oklahoma, May 23, 2018$21,000 · 65 kt wind · 7 events
- Tornadoes and Flash Flood in New Mexico, May 23, 2018EF0 · 21 events
- Flash Flooding and Hail in Missouri, May 23 to 25, 2018$10,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Montana, May 23, 20182 in hail · 16 events
- Hail in Texas, May 23, 2018$15,000 · 2 in hail · 3 events
- Lightning Strike in California, May 23, 20181 injured · 1 event
- Hail and Damaging Winds in South Dakota, May 23, 2018$5,000 · 2.75 in hail · 9 events
- Flash Flood and Hail in New Mexico, May 23, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757659, 757660, 757663, 757664, 757665, 757667, 757669, 757670, 757671, 757672.